Alert archive / Wisconsin / Areal Flood Warnings in 2016
Areal Flood Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Aug 24, 2016, 5:52 AM CDT for Grant County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2016, 5:52 AM CDT (10:52 UTC)
- Expired
- Aug 24, 2016, 11:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 24, 2:36 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 24, 2:36 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 AM CDT WED AUG 24 2016 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Wed Aug 24 2016 Dealing with major flash flood scenario across northeast tier of counties in Iowa early this morning with large swath of 4"+ rainfalls likely. Already issued some site specific river flood warnings but amount of impact likely to be seen after daybreak today. Area is primed with bulls-eye of precipitable water near 2" and low level jet impacting outflow boundary from nearly steady state convection. To the south of convection steady low level inflow with 70+ surface dew points continues to advect into this east-west orientated line of storms. Legacy rainfall estimates off radar are underestimating rainfall while Dual Pol is just a bit high. Needless to say, combination of watches and warnings are in effect. Closed low continues to slowly move east across southern Canadian prairies leaving western Great Lakes in southwest flow and favorable jet dynamics for good updrafts/lift. Minor waves moving through this flow spawned earlier convection, but low level moisture transport starts to shift east gradually this morning so feeling is convection will gradually end from west to east to follow suit. Lower confidence on how later in the day will pan out with some short term guidance suggesting another wave could advect northeast in flow and work on slow moving frontal boundary. While rain threat will shift east, continued small risks in south and southeast areas. Cooler and drier air begins to shift in for tonight and push any remaining rain threats off to the southeast. .LONG TERM...(Thursday through Tuesday) Issued at 236 AM CDT Wed Aug 24 2016 Medium range guidance suggests closed low opens up and moves east along US and Canadian border for latter part of week. This will mean quiet few days with short term upper ridge returning into Friday. May see some early morning valley fog setup but did not have time to work those details into the forecast database right now. Will have to add these features as time permits. Next wave enters the picture by Friday night with moisture transport returning. This is a quick moving wave and threat of any severe weather for Saturday time frame may not fall into place with limited moisture return. Again, this will have to be watched for later detail. Early next week looking quiet behind wave. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1231 AM CDT Wed Aug 24 2016 Showers and storms continue to work across the region but will gradually fade the next few hours, allowing for lower stratus to develop in their wake. For the moment, continue to expect ceilings to lower to MVFR at LSE and likely IFR for RST, but confidence in how long those lower ceilings stick around today remains low. Should see quick improvement into the afternoon as a cold front arrives and much drier air sweeps across the area. && .HYDROLOGY... Issued at 236 AM CDT Wed Aug 24 2016 Copious amounts of rain overnight have led to widespread and serious flash flooding in far northeastern Iowa into southwest Wisconsin. Rivers on the rise and site specific forecasts put together to get some flood warnings out with as much lead time as we could. Some locations could have moderate to major flooding very quickly today with 5"+ rainfall totals still coming in. Warnings will continue for much of the region for awhile this morning. Forecasts from the River Forecast center will be made available as soon as possible. && .ARX Watches/Warnings/Advisories... WI...Flash Flood Watch until Noon CDT today for WIZ053>055. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...Lawrence HYDROLOGY...Shea
Hazardous weather outlook, Aug 24, 4:39 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 439 AM CDT WED AUG 24 2016 MNZ079-086>088-094-096-WIZ017-029-032>034-041>044-053-251100- WABASHA-DODGE-OLMSTED-WINONA-MOWER-HOUSTON-TAYLOR-CLARK-BUFFALO- TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- 439 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH NEXT TUESDAY BUT THE RISK OF SEVERE WEATHER LOOKS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO ACTION IS NEEDED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ095-WIZ054-055-061-251100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-FILLMORE-CRAWFORD-RICHLAND-GRANT- 439 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE ENDING THIS MORNING FROM WEST TO EAST. HEAVY RAIN OVERNIGHT HAS LED TO FLOODING IN MANY AREAS. SOME OF THIS WILL RECEDE THIS MORNING...BUT AREA RIVERS MAY CONTINUE TO RISE. FLOODING IS OCCURRING OR EXPECTED SO WE URGE YOU TO MONITOR OUR RIVER FORECASTS THROUGH THE DAY. THERE IS A SMALL CHANCE FOR ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND LIGHTNING THIS AFTERNOON BUT THAT RISK SHOULD DROP QUICKLY GOING INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT INTO NEXT TUESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS AND ANY FLOOD RELATED INFORMATION WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... PLEASE KEEP THE NATIONAL WEATHER SERVICE UPDATED ON THE IMPACTS FLOODING IS HAVING ON YOUR COMMUNITIES. UTILIZE INFORMATION ON OUR WEB SITE TO TRACK RIVER LEVELS AND RAINFALL TOTALS. SHEA
In the hours before
Local storm report, Aug 24, 4:06 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLOOD STACYVILLE 43.44N 92.78W
08/24/2016 MITCHELL IA 911 CALL CENTER
WATER OVER ROADS IN VARIOUS AREAS OF COUNTY.
0405 AM HEAVY RAIN OSAGE 43.28N 92.81W
08/24/2016 M4.31 INCH MITCHELL IA EMERGENCY MNGR
&&
SHEALocal storm report, Aug 24, 5:05 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM FLOOD 2 E DECORAH 43.31N 91.75W
08/24/2016 WINNESHIEK IA 911 CALL CENTER
WIDESPREAD FLOODING REPORTED IN FREEPORT AREA AND NO
TRAVEL IS ALLOWED.
&&
SHEALocal storm report, Aug 24, 5:13 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM FLASH FLOOD 2 E DECORAH 43.31N 91.75W
08/24/2016 WINNESHIEK IA 911 CALL CENTER
PERFORMING WATER RESCUES IN FREEPORT AREA EAST OF DECORAH
0512 AM FLASH FLOOD SPILLVILLE 43.20N 91.95W
08/24/2016 WINNESHIEK IA 911 CALL CENTER
ABANDONED SAND BAGGING EFFORTS BECAUSE RIVER IS RISING
TOO QUICKLY.
&&
SHEALocal storm report, Aug 24, 5:19 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
519 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM FLASH FLOOD CALMAR 43.18N 91.87W
08/24/2016 WINNESHIEK IA 911 CALL CENTER
GENTLEMEN STANDING ON TOP OF VEHICLE THAT IS STRANDED
NEAR HIGHWAY 52
&&
SHEALocal storm report, Aug 24, 5:30 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM FLOOD 2 S GAYS MILLS 43.29N 90.85W
08/24/2016 CRAWFORD WI 911 CALL CENTER
KICKAPOO RIVER FLOODING AND CURRENTLY ABOUT 1.5 FEET OVER
ROADWAY AT BELL CENTER.
&&
SHEALocal storm report, Aug 24, 5:48 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
548 AM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM FLOOD PROTIVIN 43.22N 92.09W
08/24/2016 HOWARD IA 911 CALL CENTER
NUMEROUS ROADS UNDER WATER AND DAMAGED. SEVERAL OTHER
LOCATIONS IN COUNTY WITH HIGH WATER.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:26 AM CDT | Flash Flood Watch | ARX | Crawford, Richland, Vernon | 8 hr |
| Aug 24, 2:26 AM CDT | Flash Flood Warning | ARX | Crawford, Richland | 6 hr |
| Aug 24, 5:04 AM CDT | River Flood Warning | ARX | Crawford | 52 hr |
| Aug 24, 5:56 AM CDT | River Flood Warning | ARX | Crawford | 35 hr |
| Aug 24, 8:27 AM CDT | Areal Flood Warning | ARX | Crawford, Richland | 3 hr |
| Aug 23, 8:30 PM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 60 min |
| Aug 23, 9:10 PM CDT | Areal Flood Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 3 hr |
| Aug 23, 9:57 PM CDT | Areal Flood Warning | ARX | Chickasaw, Floyd, Howard | 9 hr |
| Aug 23, 10:11 PM CDT | Flash Flood Warning | ARX | Winneshiek | 4 hr |
| Aug 24, 12:21 AM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 4 hr |
| Aug 24, 1:02 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 6 hr |
| Aug 24, 2:05 AM CDT | River Flood Warning | ARX | Winneshiek | 25 hr |
| Aug 24, 2:05 AM CDT | River Flood Warning | ARX | Allamakee | 3 days |
| Aug 24, 3:36 AM CDT | Areal Flood Warning | ARX | Fayette | 32 hr |
| Aug 24, 3:48 AM CDT | Flash Flood Warning | ARX | Chickasaw, Howard | 3 hr |
| Aug 24, 4:11 AM CDT | River Flood Warning | ARX | Winneshiek | 17 hr |
| Aug 24, 4:17 AM CDT | Areal Flood Warning | ARX | Howard, Mitchell | 3 hr |
| Aug 24, 6:46 AM CDT | Flash Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 6 hr |
| Aug 24, 8:00 AM CDT | River Flood Warning | ARX | Floyd | 48 hr |
| Aug 24, 8:59 AM CDT | River Flood Warning | ARX | Clayton | 4 days |
| Aug 24, 8:59 AM CDT | River Flood Warning | ARX | Clayton | 3 days |
| Aug 24, 10:38 AM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 82 min |
| Aug 24, 11:03 AM CDT | Areal Flood Warning | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 24 hr |
Nearby
Areal Flood Warnings in Wisconsin, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.